Vermont, 2004

Flood in Vermont, March 7, 2004

March 7, 2004 · NWS BTV · 1 event in 1 county or zone

Rainfall and mild temperatures set the stage for the formation of ice jams along the Lamoille River in the East Georgia area. Minor flooding of low lying areas was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Rainfall and mild temperatures set the stage for the formation of ice jams along the Lamoille River in the East Georgia area. Minor flooding of low lying areas was reported. The river gage at East Georgia exceeded flood stage due to the ice jams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 7, 9:08 AM EST, 52 minutes earlier.

Area forecast discussion, Mar 7, 9:08 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
908 AM EST SUN MAR 7 2004

.DISCUSSION...GOING FORECAST LOOKS PRETTY GOOD. VIS SAT. PIC SHOWS
NO CLDS OVER NORTHERN NY...AND CLDS ALMOST OUT OF CVLY. CLDS DO
CONTINUE TO LINGER OVER NC NE VT AND PARTS OF WINDSOR CTY. EXPECTING
THOSE TO THIN OUT DURING COURSE OF THE DAY. SOME CLDS FROM LEADING
EDGE OF NEXT LOW TO AFFECT CWA MVG ACROSS/THRU WESTERN PA/NY
ATTM...AND MAY MV INTO NORTHERN NY BY THE AFTERNOON. GRADUAL WARMING
SEEN WHERE AREAS HAVE MOST SUNSHINE. SO WILL NOT UPDATE TEMPS...BUT
WILL TWEAK CLD WORDING...ESPECIALLY TO REMOVE BECOMING WORDING.
&&

JN

&&

.PREVIOUS DISCUSSION...
HI PRESS RIDGE TO BUILD ACRS THE FA TODAY...AS A STORM SYS MOVES DOWN
ACRS THE GREAT LKS REGION. THIS SYS TO MOVE OUT TO SEA TO THE SOUTH
AND EAST OF SRN NEW ENG TONITE AND ON MON. WK HI PRESS TO AFFECT THE
FA ON MON NITE/TUE. UPR TROFS TO MOVE ACRS THE FA TONITE AND ON
MON...AND AGAIN ON TUE.

00Z TAQ RUC SHOWS TEMPS TO GET UP INTO THE M20S-M30S TODAY WITH
NORTHERLY SFC WINDS AT 5-15 KTS (WITH SOME G20-25 KTS EARLY). T1MAX
TEMPS ARE ALSO IN THE L-M30S TODAY. FEW TWEAKS TO FIRST PERIOD
TEMPS/WINDS BASED ON THIS DATA. LOW-LVLS TO DRY OUT ACRS THE FA
TODAY. RUC SHOWS ANY LINGERING PCPN ACRS THE FA TO TAPER OFF EARLY
THIS MORNING.

WK H85 WAA TO DEVELOP ACRS THE FA TODAY AND EARLY TONITE...THEN WK
CAA TO AFFECT THE FA FOR LATER TONITE THRU AT LEAST MON NITE. SOME
LOW-LVL MSTR ADVECTION TO TAKE PLACE ACRS THE FA BY LATE TODAY.
LOW-LVL LAPSE RATES TO BE HI ACRS THE FA ON MON AND TUE AFTERNOONS.
BEST LOW-LVL MSTR TO AFFECT THE SRN/WRN TIER ZONES TONITE AND ON MON.
MID-LVL LAPSE RATES TO BE HI ACRS NY STATE LATER TONITE AND ON TUE.
SOME MID-LVL MSTR TO AFFECT THE FA TONITE AND EARLY ON MON. PW VALUES
LOOK TO BE 0.2-0.3 ACRS THE FA TONITE AND ON MON.

BUFCAN/88D MOSAIC SHOWS SOME LINGERING PCPN ACRS THE MTNS ZONES ATTM.
THIS PCPN STILL EXPECTED TO TAPER OFF PRETTY QUICKLY EARLY TODAY...SO
WILL OPT TO COVER IT USING THE STF. DRY WX AND MAYBE SOME BREAKS OF
SUNSHINE EXPECTED ACRS THE FA FOR THE REST OF TODAY.

SRN VT (AND MAYBE PARTS OF THE NRN ADIRONDACKS?) SEEMS TO HAVE THE
BEST CHC OF SEEING SOME MEASURABLE SN FROM THE SYS FOR TONITE AND
EARLY ON MON. QPF WITH THIS SYS ACRS THE FA LOOKS TO BE AOB 0.2. WWE
SN GRAPHICS ONLY SHOW AN INCH OR LESS OF SN POSSIBLE ACRS THE FA AND
MAY END UP BEING UNDERDONE. HAVE GONE WITH LIKELY POPS ACRS SRN VT
AND SCT/CHC POPS ACRS MUCH OF THE REST OF THE FA FOR TONITE FOR NOW.
ANY LINGERING PCPN ON MON SHOULD COME TO AN END AFTER THE MORNING HRS
ACRS MUCH OF THE FA. MORE DRY WX EXPECTED ACRS THE FA ON
MON NITE/TUE. T1MIN TEMPS ARE IN THE TEENS-L20S TONITE AND T1MAX
TEMPS ARE IN THE U20S-30S ON MON.

.HYDROLOGY...THERE APPEARS TO BE AN ICE JAM IN THE VICINITY OF GEOV1.
SOME RISES ALSO NOTED NEAR CZRN6 AND EBKV1. MAY NEED TO DO AN FLS ON
ALL THIS A LIL LATER.

NO CHANGES TO THE GOING FCST BEYOND TUE FOR NOW. WRK ZONES OUT UNDER
ALBWRKCWF. FINAL ZFP BY 4 AM.

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

MURRAY
Hazardous weather outlook, Mar 7, 5:01 AM EST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
501 AM EST SUN MAR 7 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-071159-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
501 AM EST SUN MAR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK.

.DAY ONE...TODAY:
A FEW RIVERS ARE STILL RUNNING HIGH THIS MORNING AND MAY BE AFFECTED
BY ICE JAMS. THE RIVER GAGE NEAR EAST GEORGIA VERMONT ON THE LAMOILLE
RIVER INDICATED AN ICE JAM AND POSSIBLE LOCALIZED FLOODING.  THE
GREAT CHAZY RIVER NEAR CHAMPLAIN NEW YORK WAS ALSO RUNNING CLOSE TO
FLOOD STAGE.  THE MISSISSQUOI RIVER NEAR EAST BERKSHIRE VERMONT WAS
ALSO RUNNING HIGH...BUT REMAINED BELOW FLOOD STAGE.

CONTINUE TO MONITOR THE AREA RIVERS AND STREAMS FOR POSSIBLE ICE JAM
FLOODING, BUT THE COOLER TEMPERATURES SHOULD PREVENT ANY ADDITIONAL
RISES DUE TO RUNOFF FROM THE SNOW MELT AND RAIN YESTERDAY.

REFER TO FLOOD PRODUCTS FROM THE NATIONAL WEATHER SERVICE IN
BURLINGTON FOR THE LATEST UPDATES ON THIS SITUATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...IF YOU OBSERVE ICE JAMS
OR FLOODING...PLEASE RELAY THAT INFORMATION TO THE NATIONAL WEATHER
SERVICE IN BURLINGTON VERMONT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lamoille

When
March 7, 10:00 AM EST to 9:00 PM EST
Where
Lamoille forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388476.